Ativan... is it addictive? Can it become addictive?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Veteran Member

Date Joined Sep 2006
Total Posts : 924
   Posted 10/15/2006 6:40 PM (GMT -6)   
I've been taking Ativan for about two months now, but I don't know if these symptoms are a side effect of the Ativan or the Lexepro.
I sometimes try to wait to take the Ativan until later in the day because I used to take it twice a day but am trying to taper it off.
I get really shaky and twitchy when I don't take it, and can't stop fidgeting.  I feel like my skin is just crawling and I want to leap out of it?  I don't know how to describe the feeling, I wonder if it's some sort of withdrawel feeling?  I don't feel right UNTIL I take one but sometimes I don't feel anxious and I feel like I have to take one anyway?
I fear I might go into seizures or that I have cancer from the twitching and shakiness on the outside.
My question is, has anyone else experienced this?  Is this some form of withdrawel feeling?
"Be glad of life because it gives you the chance to love and to work and to play and to look up at the stars."

Regular Member

Date Joined Oct 2006
Total Posts : 55
   Posted 10/15/2006 6:48 PM (GMT -6)   
Is Ativan the same as Xanax?  I know Xanax can be addictive but not sure of Ativan.  To get off Xanax I had to push my dose times back by half hour at first, then 1 hr, so forth until finally I got down to just one a day then just stopped.  At first your consumed with the feeling you need it but it does go away.

Veteran Member

Date Joined Sep 2006
Total Posts : 924
   Posted 10/15/2006 6:55 PM (GMT -6)   
It's a benzo so it's pretty much the same but a little different.
"Be glad of life because it gives you the chance to love and to work and to play and to look up at the stars."

Regular Member

Date Joined Apr 2006
Total Posts : 326
   Posted 10/15/2006 7:43 PM (GMT -6)   
Hey Twiggy,

I have been taking ativan for 6 mos now and am currently trying to taper off of it. I get the shakes when without it. I take .5mg before bed at about 10 oclock and then the next morning, I am down to one quarter of a .5mg tab (0.125mg), I notice that with just the small amount and my brain being used to more that I am shaky between noon and six or so. It just feels like caffeine jitters, and I don't think it's even bad enough to be noticeable to others. This is the third time I have tried to quit ativan. I am trying to taper off really slow- just a quarter tablet less every four or five days. I started out taking 1.5 mgs per day and am down to .875mgs. My next taper will be to go to three fourths of a tablet before bed instead of a whole one. I know the stuff really helped me but it sure is hard to get off of it! I'm kind of scared I won't be able to sleep unless I take it... but will cross that bridge when I get there!

Veteran Member

Date Joined Mar 2005
Total Posts : 1449
   Posted 10/16/2006 12:04 PM (GMT -6)   
ativan is a safe and reliable valium type med, dont believe all you hear, the only chance of siezures is from quitting a very high dose cold turkey
sounds like your lexapro isnt working, how long on it and what dose?
most anxiety sufferers are far too sensible to become addicted to ativan
even then its harmless, people have been on high daily doses for over 30 yearrs with no physical or mental problems
I think most of your quitting problems are from your imagination
recovered former longtime anxiety and panic attack sufferer and helper of other sufferers  but no training or  qualifications in medicine or psychology, any remarks that may be taken as advice must be confirmed with doctor or other health professional

Veteran Member

Date Joined Oct 2005
Total Posts : 2500
   Posted 10/16/2006 12:26 PM (GMT -6)   

Are you doing this with your doc or on your own. Curious why you are getting off.

...I dont want the world to see me, 'cause I dont think that they'd understand
When everythings made to be broken, I just want you to know who I am..."
--Goo Goo Dolls

"Those who are different change the world,
Those who are the same keep it that way."

Elite Member

Date Joined Jan 2005
Total Posts : 24909
   Posted 10/16/2006 3:12 PM (GMT -6)   
I agree with Harry I have been on ativan and diazapam for many many yrs I can go w/o them for a day or up to 2 days if I dont feel I need them
I dont believe the seizure thing either or the chances of you have cancer hun are nil to none
We all or almost all suffer from health anxiety and find that we "think " " believe" that there is always an underlying illness
If you had Cancer believe me you would know
Just take your meds as RX and if not working with the doc as Normal asked please do talk to him / her
You take care hun please

I was at one point taking 2 mgs 4 times daily as well as my pain meds and was still able to funtion I went along with doc and weaned down to 2 per day and then 1 mg bid
I go on the higher dosage when the sores start to come out real bad as stress makes them worse
I have never had a problem with seizures or any other problem weaning offf either med
    Contribute today to support Healing Well Forums...Donate @
         Don't Comprimise Yourself :you are all you have    
 Never Give up on Yourself ,Your True friends nor your Dignity

Veteran Member

Date Joined Mar 2006
Total Posts : 1986
   Posted 10/16/2006 7:10 PM (GMT -6)   
I agree with Harry and Lyn 100%!
We are made to be sooooooooo afraid of the benzo class of drugs! But I've been on Xanax for over 12 years and would rather take my chances with "addiction" than be miserable w/o it. I've included some interesting info I found online.

"According to one of the leading experts on benzodiazepines, UK physician C Heather Ashton, some authorities estimate that as many as 50% of long-term benzodiazepine users may be able to stop with no symptoms at all. However, due to the potential for severe and serious withdrawal effects, Dr. Ashton and other experts emphasize the importance of a doctor-supervised, gradual, and individualized tapering schedule. This slow weaning program may take weeks or months depending on the specific benzodiazepine used, its dose and duration of use. Abrupt withdrawal may lead to symptoms such as anxiety, insomnia, irritability, gastrointestinal discomfort, anorexia or increased sensitivity to light and noise. More severe symptoms may occur such as confusion, depersonalization, muscle spasms, delirium, psychosis or seizures. Rebound insomnia is also possible, particularly following abrupt discontinuation of a benzodiazepine with a short elimination half-life."

Please notice the very first sentence of that quote. Yes, as with ALL meds, common sense is in order and I'm not saying that we should all start popping benzos like candy, but it just makes me so sad and aggravated that people that are in need of the benzos, such as you and me, have been conditioned to be afraid to an unrealistc extent! I wish you well and try not to worry overmuch about "addiction". You have to deal with the present. let tomorrow take care of itself. I've been put on Paxil and when I read the withdrawal symptoms, it's scarey as he**. But I decided that I can't worry about that possible eventuality. Sometimes, the things we fear most never come to pass in the first place.
Yesterday's dead
Tomorrow's unknown
Today is here
And soon will be gone.
Use it wisely
Before it's too late
Remember to love
And forget to hate.

Regular Member

Date Joined Jul 2003
Total Posts : 365
   Posted 10/17/2006 7:10 AM (GMT -6)   
My mother in law has been taking Ativan for thirty years. Yes, it is addictive but if you need it you should take it. I took it thirty years ago with no side effects......

Elite Member

Date Joined Jan 2005
Total Posts : 24909
   Posted 10/17/2006 7:12 AM (GMT -6)   
Agreed frar thanks for your input
much appreciated
    Contribute today to support Healing Well Forums...Donate @
         Don't Comprimise Yourself :you are all you have    
 Never Give up on Yourself ,Your True friends nor your Dignity

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, October 24, 2016 5:31 AM (GMT -6)
There are a total of 2,710,945 posts in 298,941 threads.
View Active Threads

Who's Online
This forum has 153506 registered members. Please welcome our newest member, xiantaej66.
207 Guest(s), 5 Registered Member(s) are currently online.  Details
Easy Ace, mbock, bluesharp, April_Ryan, Lkven53

Follow on Facebook  Follow on Twitter  Follow on Pinterest

©1996-2016 LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer